| Article Access Statistics|
| Viewed||2481 |
| Printed||61 |
| Emailed||0 |
| PDF Downloaded||47 |
| Comments ||[Add] |
Click on image for details.
|NI FEATURE: FACING ADVERSITY…TOMORROW IS ANOTHER DAY! - LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 7 | Page : 94-95
Pyridoxine responsive seizures secondary to isoniazid prophylaxis in an infant
Amitabh Singh, Smita Nair, Rahul Jain
Department of Pediatrics, Chacha Nehru Bal Chikitsalaya, New Delhi, India
|Date of Web Publication||8-Mar-2017|
Department of Pediatrics, Chacha Nehru Bal Chikitsalaya, New Delhi - - 110 031
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh A, Nair S, Jain R. Pyridoxine responsive seizures secondary to isoniazid prophylaxis in an infant. Neurol India 2017;65, Suppl S1:94-5
Pyridoxine-dependent seizures are a well-recognized cause of intractable seizures in early infancy. This genetic condition responds dramatically to large doses of pyridoxine and requires lifelong supplementation. Rarely, pyridoxine deficiency can occur secondary to dietary factors or drug intake and may mimic pyridoxine-dependent seizures. In this article, we report an infant who developed intractable seizures on isoniazid prophylaxis, which responded to pyridoxine supplementation.
A 4-month-old male infant presented with multiple brief episodes of generalized seizures lasting for a few minutes for 2 days. There was no history of fever, and the infant was active and taking feeds between the seizures. With regard to the past history, 2 months back, his mother had been diagnosed as an open case of pulmonary tuberculosis and antituberculous therapy had been started. The infant was started on isoniazid prophylaxis at 10 mg/kg/day after ruling out active infection. His weight gain and development were normal. At presentation, the infant had frequent multifocal tonic–clonic convulsions. He received multiple loading doses followed by maintenance doses of anti-epileptic medications including phenytoin, phenobarbitone, valproate, and levetiracetam; however, the seizures continued to recur almost every hour. His chest radiograph, cerebrospinal fluid examination, neuroimaging, and basic metabolic screening were unremarkable. On day 5 of the admission, the possibility of pyridoxine deficiency secondary to isoniazid was considered and the child was started on 100 mg/day (divided 12 hourly) of oral pyridoxine, as the intravenous preparation of pyridoxine was not available. The seizures subsided completely within 48 hours of starting pyridoxine. The child was weaned off anti-epileptic drugs over the next four weeks and isoniazid and pyridoxine were continued. There was no recurrence of seizures at the 12-week follow-up visit.
Isoniazid (INH) prophylaxis is recommended for infants born to mothers who are diagnosed to be having tuberculosis during pregnancy. In the recent guidelines, the recommended doses of INH for chemoprophylaxis have been increased from 5 mg/kg to 10 mg/kg administered daily for 6 months. There is no clear recommendation for pyridoxine supplementation during INH prophylaxis in the Revised National Tuberculosis Control Program.
INH causes deficiency of pyridoxine (vitamin B6) and gamma aminobutyric acid (GABA). The deficiency is more likely to manifest with the higher daily dose (10 mg/kg/day) recommended currently. INH induces functional pyridoxine deficiency by two mechanisms. First, INH metabolites directly attach to and inactivate pyridoxine; and secondly, INH inhibits the enzyme pyridoxine phosphokinase, which is required to activate pyridoxine to pyridoxal 5' phosphate, a cofactor in many “pyridoxine-dependent” reactions.
INH toxicity manifests with seizures, metabolic acidosis, and coma, which responds well to large doses of pyridoxine. Rarely, pyridoxine deficiency and seizures are reported in patients receiving therapeutic doses of isoniazid.,, A brief review of such reports is shown in [Table 1]. These seizures are typically resistant to anti-epileptics; however, they respond dramatically to large doses of pyridoxine. A recent review on neonatal tuberculosis emphasizes that breast-fed newborns being treated with isoniazid should be given pyridoxine supplementation.
|Table 1: Reports of pyridoxine responsive seizures during isoniazid therapy|
Click here to view
To conclude, seizures can occur in patients receiving therapeutic or prophylactic doses of isoniazid, secondary to pyridoxine deficiency. This transient disorder needs to be differentiated from pyridoxine-dependent seizures that require life-long supplementation with pyridoxine.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest
| » References|| |
Van Karnebeek CD, Tiebout SA, Niermeijer J, Poll-The BT, Ghani A, Coughlin CR 2nd
, et al
. Pyridoxine-dependent epilepsy: An expanding clinical spectrum. Pediatr Neurol 2016;59:6-12.
Rodà D, Rozas L, Fortuny C, Sierra C, Noguera-Julian A. Impact of the increased recommended dosage of isoniazid on pyridoxine levels in children and adolescents. Pediatr Infect Dis J 2016;35:586-9.
Maw G, Aitken P. Isoniazid overdose: A case series, literature review and survey of antidote availability. Clin Drug Investig 2003;23:479-85.
McKenzie SA, Macnab AJ, Katz G. Neonatal pyridoxine responsive convulsions due to isoniazid therapy. Arch Dis Child 1976;51:567-8.
Aiwale AS, Patel UA, Barvaliya MJ, Jha PR, Tripathi C. Isoniazid induced convulsions at therapeutic dose in an alcoholic and smoker patient. Curr Drug Saf 2015;10:94-5.
Tsubouchi K, Ikematsu Y, Hashisako M, Harada E, Miyagi H, Fujisawa N. Convulsive seizures with a therapeutic dose of isoniazid. Intern Med 2014;53:239-42.